Kansas, 2003

Heavy Snow in Kansas, January 1, 2003

January 1, 2003 · NWS GLD · 2 events in 2 counties and zones

Moderate to heavy snow fell across portions of extreme eastern Colorado, northwest Kansas and Southwest Nebraska on New Year's Day. Total snow accumulations of 4 to 8 inches were common across Sherman and Cheyenne counties in Kansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Moderate to heavy snow fell across portions of extreme eastern Colorado, northwest Kansas and Southwest Nebraska on New Year's Day. Total snow accumulations of 4 to 8 inches were common across Sherman and Cheyenne counties in Kansas. The combination of snow and wind reduced visibilities to one-half mile at times during the morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 1, 2:49 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 1, 2:49 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
249 AM MST WED JAN 1 2003

...WINTER STORM WARNING FOR NORTHWEST KANSAS...

FORECAST PROBLEMS ARE SNOW AMOUNTS NEXT 24 HOURS AND SNOWCOVER
AFFECTING TEMPERATURES THROUGH THE END OF THE WEEK.

AN UPPER TROUGH IS DEEPENING OVER THE ROCKIES WITH THE SURFACE
LOW DEEPENING OVER SOUTHEAST COLORADO. GOODLAND RADAR IS SHOWING
INCREASING COVERAGE OF RETURNS ACROSS EASTERN COLORADO ROTATING EAST
ALONG THE BACK SIDE OF THE SURFACE LOW AND A GREATER COVERAGE IN
RETURNS SHOWING UP AHEAD OF THE LOW ACROSS WESTERN KANSAS. THERE WAS
ALSO A SINGLE LIGHTNING STRIKE JUST TO THE WEST OF THE FORECAST
AREA.

MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH 30 HOURS.  FEEL AVN HAS
OVERDONE PRECIP AMOUNTS AND PREFER THE LESSER QPF AND SNOW AMOUNTS
ADVERTISED BY THE ETA.

ACROSS OUR FORECAST AREA...ALL COLORADO...NEBRASKA AND TWELVE OF THE
NORTHWEST KANSAS COUNTIES ARE IN A WINTER STORM WARNING.  WILL KEEP
THAT GOING...ALTHOUGH FEEL SNOW AMOUNTS FROM PREVIOUS FORECAST WERE
OVERDONE AND COULD BARELY MEET WARNING CRITERIA OF 6 INCHES OR
GREATER IN 12 HOURS.  STILL EXPECT SYSTEM TO MOVE OUT OF THE AREA
LATE TODAY IN LINE WITH CURRENT GUIDANCE.  HOWEVER...WITH THE LATER
ONSET OF SNOW AND INITIALLY DRY ATMOSPHERE...LESSER SNOW AMOUNTS ARE
EXPECTED. ALTHOUGH UNLIKELY...IF THERE IS ANY ADDITIONAL AND
WIDESPREAD CONVECTIVE ACTIVITY...WARNING CRITERIA COULD BE EASILY
MET.

THE SURFACE LOW IS EXPECTED TO MOVE THROUGH THE PANHANDLE REGION
ALONG WITH THE UPPER LOW EARLY AND ACROSS THE REMAINDER OF OKLAHOMA
THROUGH THE DAY. AS THE SYSTEM MOVES THROUGH...EXPECT THE MAIN
SNOWFALL AXIS TO TRANSITION FROM THE WESTERN FORECAST AREA THIS
MORNING TO THE EAST BY THIS AFTERNOON WITH HIGHEST SNOW AMOUNTS
ACROSS WESTERN KANSAS. EXPECT BETWEEN 4-5 INCHES ACROSS THE COLORADO
COUNTIES...UP TO 6.5 INCHES ACROSS NORTH WEST KANSAS...AND UP TO 2.5
INCHES ACROSS NORTH CENTRAL KANSAS. SNOW WILL TAPER OFF THIS
AFTERNOON AND DIMINISH OVERNIGHT WITH HIGH PRESSURE MOVING INTO THE
REGION ON THURSDAY. SOIL TEMPERATURES ARE NEAR FREEZING...SO EXPECT
THE SEVERAL INCHES OF SNOW COVER TO HANG AROUND AT LEAST A COUPLE OF
DAYS TO AFFECT TEMPERATURES.  WILL TEND TO GO WITH LOWER TEMPS
THROUGH THE END OF THE WEEK.

DAYS 4-7 WILL BE STREAMLINED SOME WITH SLIGHTLY WARMER TEMPS ON THE
WEEKEND. THE NEXT COLD SURGE WILL MOVE THROUGH ON SUNDAY NIGHT WITH
NO MAJOR CHANGES TO BE MADE.

THANKS TO THE SURROUNDING OFFICES FOR THE COORDINATION.

.GLD...WINTER STORM WARNING TODAY FOR
     YUMA...KIT CARSON...AND CHEYENNE COUNTIES OF COLORADO.
     DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES OF NEBRASKA.
     CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...
     WALLACE...LOGAN...GREELEY...AND WICHITA COUNTIES OF NORTHWEST
     KANSAS.

LOCKHART/RJC
Hazardous weather outlook, Jan 1, 5:59 AM MST, 1 minute before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
559 AM MST WED JAN 1 2003

THIS IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...

SEVERAL WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE
BEEN ISSUED ACROSS THE CENTRAL HIGH PLAINS. A STORM SYSTEM WILL MOVE
FROM SOUTHEAST COLORADO ACROSS THE PANHANDLE REGION OF OKLAHOMA AND
TEXAS AND CONTINUE THROUGH CENTRAL OKLAHOMA TODAY. SNOW WILL CONTINUE
THROUGH THE DAY ACROSS THE TRI-STATE REGION AND BECOME HEAVY AT
TIMES. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE AREA WEST OF A
LINE FROM BARTLEY NEBRASKA TO NORCATUR AND LEOTI KANSAS.  UP TO
6 INCHES OF SNOW IS POSSIBLE FOR THAT AREA ALONG WITH NORTH WINDS
INCREASING TO BETWEEN 15 AND 25 MPH WITH GUSTS TO 35 MPH CREATING
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

LOCKHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Cheyenne

When
January 1, 6:00 AM MST to 2:00 PM MST
Where
Cheyenne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Heavy Snow, Sherman

When
January 1, 6:00 AM MST to 2:00 PM MST
Where
Sherman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339826, 5339827.